Source:

Nursing2015

October 2008, Volume 38 Number 10 , p 24 - 24 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

 

A patient was prescribed I.V. diltiazem, but the drug was discontinued before the infusion was started. The patient also was prescribed I.V. piperacillin and tazobactam (Zosyn), which is prepared in similar-sized small-volume bags. The unused bag of diltiazem remained in the patient-care unit refrigerator and was later returned to the pharmacy with an unused bag of Zosyn.

 

When the diltiazem bag was received in the pharmacy, it was accidentally placed in the Zosyn recycle bin. When Zosyn was later prescribed for another patient, the similar-looking diltiazem bag was picked up, relabeled, and dispensed.

 

The pharmacist put the new label over the old diltiazem label-a practice that isn't recommended but that proved fortunate in this case. An observant nurse noticed a shadow of the word "diltiazem" behind the new label and uncovered the error before the drug reached the patient. The pharmacy now dispenses small-volume admixtures for continuous infusion in labeled overwraps to further distinguish them from small-volume intermittent infusions.

 

Remember to return drugs to the pharmacy as soon as they're discontinued. Bar-coding technology and a reliable process for returning discontinued drugs to the pharmacy can help reduce this type of error.